Kansas, 2010Flooding and Lightning Strikes in Kansas, May 19 to 20, 2010
May 19 to 20, 2010 · NWS ICT · 7 events in 6 counties and zones
A vigorous upper level storm system produced periodic bouts of widespread showers and thunderstorms from the early morning through late evening hours on the 19th. Widespread moderate to heavy rainfall did occur at times, producing localized, relatively minor areal flooding across portions of central and southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $217,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level storm system produced periodic bouts of widespread showers and thunderstorms from the early morning through late evening hours on the 19th. Widespread moderate to heavy rainfall did occur at times, producing localized, relatively minor areal flooding across portions of central and southeast Kansas. Additionally, a rural Kingman home was deemed a total loss after lightening struck the home during the predawn hours on the 19th. Lightning also struck and badly damaged a tank battery southwest of Russell during the afternoon hours, as well as a farmstead in rural Labette County during the late evening hours, destroying several small outbuildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 2:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, May 19, 2:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT WED MAY 19 2010
.DISCUSSION...
FORECAST HIGHLIGHT: FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SE KS FROM 1
PM CDT THIS AFTERNOON UNTIL 7 PM CDT THU.
TODAY-THU NIGHT:
AS EXPECTED...WIDESPREAD SHRA & TSRA ARE MARCHING SLOWLY E ACROSS CNTRL
& SC KS EARLY THIS MORNING IN ASSOCIATION WITH WEAK MID-UPR LOW THAT IS
DRIFTING E OVER CO. THIS FEATURE CONTINUES TO INDUCE RICHER & DEEPER
MOISTURE TO MIGRATE N FROM THE SRN PLAINS TO KS & NEBRASKA & WITH LIFT
LIKEWISE INCREASING...ALL OF KICT COUNTRY IS IN FOR A PROLONGED RAINY &
STORMY PERIOD FROM TODAY THROUGH THU NGT. DEEP-LAYER SHEAR IS IMPRESSIVE
OVER TX...OK & SRN KS (ESPECIALLY THE DIRECTIONAL VARIANT). GREATEST
INSTABILITY REMAINS ENCAMPED OVER TX & OK BUT MAY SPREAD N ACROSS THE NW
& NC OK BORDER LATE THIS AFTERNOON & EARLY EVENING IN RESPONSE TO A WARM
FRONT THAT'LL LIKELY DEVELOP IN A W-E MANNER OVER OK & LIFT DUE N ACROSS
THE OK/KS BORDER. THE NWD PROGRESS OF THE WARM FRONT WILL REQUIRE CLOSE
MONITORING TODAY AS IT WILL NO DOUBT PLAY A VITAL ROLE IN THE SVR TSRA
POTENTIAL ACROSS EXTREME SC & SE KS. (ESPECIALLY FROM THIS EVENING THRU
THU NGT.) EQUALLY CONCERNING IS +RA THAT ARE LIKELY TO CAUSE FLOODING.
THE GREATEST RISK FOR FLOODING IS OVER SE KS WHERE LWR TO MID-LVL WARM
MOIST ADVECTION IS GREATEST. (ESPECIALLY THIS AFTERNOON & TONIGHT.) WITH
PRECIPITABLE WATERS PROGGED TO REACH ~150% OF NORMAL HAVA ISSUED A FLOOD
WATCH FOR ALL SE KS THAT'LL BE IN EFFECT FROM THIS AFTERNOON TIL THU
AFTERNOON. SHRA/TSRA STILL SCHEDULED TO END IN W-E MANNER THU NGT AS THE
FILLING MID-UPR LOW TRANSITIONS INTO AN OPEN WAVE & VENTURES E/NE TOWARD
THE MID-UPR MS VALLEY.
TEMPERATURE-WISE THE ONLY CHANGES MADE WERE TO RAISE MAXES THU & FRI
AFTERNOONS...PRIMARILY OVER SC & SE KS.
&&
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ANTICIPATING WIDESPREAD SHOWERS/THUNDERSTORMS TO MOVE/DEVELOP
NORTHEAST INTO THE AREA TONIGHT...AND LIKELY PERSISTING THROUGH
AT LEAST A GOOD PORTION OF THE MORNING...AS STRONG 850-700 MB
WARM/MOIST ADVECTION AND MOISTURE TRANSPORT INCREASES AHEAD OF
APPROACHING SHORTWAVE TROUGH. THIS ACTIVITY IS CURRENTLY ARRIVING
A BIT EARLIER THAN PREVIOUSLY EXPECTED. ADDITIONALLY...LOW
CIGS/VSBYS SHOULD DEVELOP FROM WEST TO EAST...PARTLY DUE TO
SHOWER/THUNDERSTORM ACTIVITY...BUT ALSO FROM INCREASINGLY MOIST
EAST/SOUTHEASTERLY UPSLOPE FLOW. IFR CIGS LOOK PROBABLY FOR MOST
SITES EXCEPT KCNU...WITH POSSIBLE LIFR CONDITIONS FOR MAINLY KRSL.
ADK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 66 54 70 57 / 90 70 40 20
HUTCHINSON 65 53 68 55 / 90 70 40 20
NEWTON 65 53 69 57 / 90 80 40 20
ELDORADO 66 54 70 58 / 90 80 40 20
WINFIELD-KWLD 68 56 71 59 / 90 70 40 20
RUSSELL 62 51 63 52 / 100 70 40 20
GREAT BEND 63 51 65 52 / 90 60 30 20
SALINA 63 52 65 54 / 100 80 50 20
MCPHERSON 64 52 67 55 / 90 80 40 20
COFFEYVILLE 68 58 71 61 / 100 90 50 30
CHANUTE 67 56 69 61 / 100 90 50 40
IOLA 66 56 68 60 / 100 90 60 40
PARSONS-KPPF 68 57 70 61 / 100 90 50 30
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ070>072-094>096-098>100.
&&
Hazardous weather outlook, May 19, 3:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 AM CDT WED MAY 19 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-201000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 AM CDT WED MAY 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
PROLONGED HEAVY RAINFALL IS LIKELY AS NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS CROSS THE AREA. THE HEAVIEST RAINFALL WILL OCCUR OVER
SOUTHEAST KANSAS WHERE A FLOOD WATCH IS IN EFFECT FROM 1 PM THIS
AFTERNOON ONWARD.
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY OVER SOUTH-CENTRAL KANSAS
LATE THIS AFTERNOON AND TONIGHT. AREAS AT GREATEST RISK FOR SEVERE
THUNDERSTORMS...CAPABLE OF PRIMARILY HAIL AS LARGE AS GOLFBALLS...
ARE THE OKLAHOMA-BORDERING COUNTIES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER MOST OF SOUTHEAST
AND SOUTH-CENTRAL KANSAS ON THURSDAY. AREAS AT GREATEST RISK FOR
SEVERE THUNDERSTORMS...CAPABLE OF PRIMARILY HAIL AS LARGE AS
GOLFBALLS...ARE THOSE GENERALLY ALONG AND SOUTHEAST OF THE
TURNPIKE. IN ADDITION...VERY HEAVY RAINS ARE LIKELY AND MAY CAUSE
FLASH FLOODING...ESPECIALLY IN SOUTHEAST KANSAS WHERE A FLOOD
WATCH IS IN EFFECT UNTIL 7 PM THURSDAY.
SOUTH WINDS MAY INCREASE TO AROUND 30 MPH SUSTAINED ON SATURDAY
OVER AREAS GENERALLY ALONG...AND WEST...OF I-135. AS SUCH A WIND
ADVISORY MAY BE REQUIRED FOR THESE AREAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT OVER EXTREME SOUTH-CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
Lightning, Kingman
- When
- May 19, 4:00 AM CST
- Where
- Kingman County, 1.07 mi NW of Kingman
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 37.659, -98.136
During the predawn hours of May 19th, lightning from a weakening area of showers and thunderstorms struck a residence in rural Kingman. The house was set ablaze. No injuries were incurred, but the century-old house was deemed a total loss by insurance adjusters. The Kingman Leader-Courier contributed to this article.
Flood, Elk
- When
- May 19, 12:54 PM CST to 7:00 PM CST
- Where
- Elk County, 1.05 mi NNE of Moline to 2.02 mi NNW of Elk Falls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.384, -96.292
Flooding was reported near mile marker 378 along Highway 160 between Elk Falls and Moline. Damage estimates, if any, are unknown.
Flood, Montgomery
- When
- May 19, 1:28 PM CST to May 20, 7:30 AM CST
- Where
- Montgomery County, 7.5 mi N of Cherryvale to 4.5 mi N of Elk City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.377, -95.529
Flooding was reported over numerous rural roads across mainly northern portions of the county. Damage estimates, if any, are unknown.
Lightning, Russell
- When
- May 19, 2:00 PM CST
- Where
- Russell County, 3.87 mi SSW of Russell
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 38.827, -98.874
Sometime on the 19th, lightning from a relatively weak area of showers and thunderstorms struck a tank battery near the intersection of 184th Street and Plymouth road southwest of Russell. The battery was set ablaze. No injuries were incurred, but the tank battery was badly damaged. The time of the event was roughly estimated based off of archived radar data. The Russell County News contributed to this article.
Flood, Barton
- When
- May 19, 3:30 PM CST to 8:30 PM CST
- Where
- Barton County, 7.95 mi SE of Ellinwood to 6.96 mi W of Pawnee Rock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.263, -98.484
Relatively minor flooding occurred countywide, which likely included some urban and rural flooding of typical flood prone areas. However, water covered Highway 4 near Claflin for a time. Damage estimates, if any, are unknown.
Lightning, Labette
- When
- May 19, 8:15 PM CST
- Where
- Labette County, 4.21 mi NW of Altamont
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 37.240, -95.358
During the late evening hours on the 19th, lightning from a relatively weak area of showers and thunderstorms struck a farmstead northwest of Altamont in Labette County. Several small outbuildings were set ablaze. No injuries were incurred, but several small outbuildings were deemed a total loss. The Parsons Sun contributed to this report.
Flood, Labette
- When
- May 19, 8:53 PM CST to May 20, 7:30 AM CST
- Where
- Labette County, 2.2 mi SSE of Chetopa to 10.45 mi SW of Valeda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -95.067
Relatively minor flooding occurred on various flood-prone, rural roads countywide. Damage estimates, if any, are unknown.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, May 19, 20102 injured · $440,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 2010$88,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 2010$360,000 · 1.75 in hail · 12 events
- Tornadoes and Hail in Oklahoma, May 19, 20101 injured · EF1 · 51 events
- Tornadoes and Hail in Oklahoma, May 19, 2010EF1 · 11 events
- Tornado and Damaging Winds in Washington, May 19, 2010$15,000 · EF0 · 5 events
- Tornadoes and Hail in Kansas, May 19, 2010EF0 · 11 events
- Flash Flooding and Hail in Arkansas, May 19 to 20, 20101 in hail · 5 events
- Hail and Heavy Rain in Kansas, May 19, 20100.88 in hail · 4 events
- High Wind and Strong Wind in Washington, May 19 to 20, 2010$5,000 · 52 kt wind · 4 events
- Flooding in Kansas, May 19 to 20, 20104 events
- High Wind in Oregon, May 19, 201059 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236445, 234321, 234324, 236450, 234333, 236461, 234336.